Hail, Otter Tail
- When
- June 18, 12:40 PM CST
- Where
- Otter Tail County, 4.31 mi W of Urbank
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 46.130, -95.610
Significant tree damage was reported.
Eastern North Dakota remained in a very weak surface pattern on the 18th, with numerous weak surface lows and boundaries across the midwest. Like the past several days, moisture levels remained very high, with surface dew points in the low to mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Eastern North Dakota remained in a very weak surface pattern on the 18th, with numerous weak surface lows and boundaries across the midwest. Like the past several days, moisture levels remained very high, with surface dew points in the low to mid 60s. Some morning cloud cover along the North Dakota/South Dakota border lifted north by afternoon, and allowed a period of good heating. Although the upper level winds were fairly light, another in a series of upper level disturbances shifted over the area by mid afternoon. This helped initiate thunderstorm development over southeast North Dakota and west central Minnesota. A cluster of thunderstorms also developed over extreme northeast North Dakota. By late afternoon, a line of thunderstorms raced across the Mooreton (ND) area, through Wahpeton/Breckenridge, and into the Fergus Falls (MN) area. This line of storms brought many reports of strong winds. The weak wind flow and moist atmosphere once again brought heavy rainfall to areas along the Canadian border and areas along and south of Interstate 94.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 18, 9:40 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1040 AM CDT THU JUN 18 2009 .DISCUSSION... KIND OF A WAIT AND SEE FORECAST FOR TODAY...REALLY NO STRONG INDICATORS SETTING UP TO HIGHLIGHT ANY ONE AREA WITH BETTER CHANCES FOR SHOWERS AND TSTMS. CURRENTLY HAVE SOME WEAK SHOWERS (POSSIBLY A CLAP OF THUNDER) FROM KJMS TO KBWP. THESE HAVE GENERALLY BEEN WEAKENING AS THEY HAVE BEEN LIFTING TO THE NORTH. THE THICKER CLOUD COVER ASSOCIATED WITH THIS AREA OF LIGHT RAIN HAS KEPT THE FOG AROUND AND ALSO KEPT TEMPS FROM RISING AS FAST THIS MORNING. HOWEVER...JUST TO THE SOUTH OF THE FA...THERE ARE HARDLY ANY CLOUDS. THEREFORE SD WILL GET A HEAD START ON WARMING AND BETTER INSTABILITY. LOTS OF MOISTURE OUT THERE TO WORK WITH... THIS WILL NOT BE A LIMITING FACTOR FOR TSTM DEVELOPMENT IN ANY AREA. WILL MAINLY BE LOOKING FOR A GOOD SOURCE OF LIFT TO FOCUS ON TODAY. THE BEST UPPER LEVEL SUPPORT LOOKS TO BE ACROSS OUR SOUTHERN FA...BUT EVEN MORE SO TO AREAS SOUTH OF THAT. NO REAL LOW LEVEL JET MAINTAINS ITSELF EITHER DURING THE DAY. THE BEST 850MB THERMAL GRADIENT WILL LIE NEAR THE SFC WARM FRONT DOWN NEAR KFSD/IOWA BY LATER IN THE DAY. BEST SUPPORT UP IN OUR FA LOOKS TO BE THE 700MB/500MB SHORT WAVE THAT THE MODELS TRACK INTO THE AREA BY 00Z FRI. WATER VAPOR IMAGERY SHOWS ONE DISTURBANCE OVER WESTERN SD THAT WILL NEED TO BE WATCHED THRU THE DAY. ALL SAID...INHERITED FORECAST IS RIGHT ON TRACK WITH ONLY SOME MINOR TWEAKS NEEDED. WILL ADJUST CLOUD TRENDS TO MATCH CURRENT CONDITIONS AND ADD A DEGREE OR TWO TO TEMPS. OTHERWISE...WILL KEEP THE HIGH CHANCE PCPN FORECAST FOR ALL AREAS WITH THE UNCERTAINTY. LIKE PREVIOUS FORECAST...UNSURE ON THE SEVERE POTENTIAL AT THIS POINT (AND FOR WHERE) AND WILL LEAVE IT OUT AS WELL. && .AVIATION... FOG IS A LITTLE SLOW TO DISSIPATE IN AREAS THAT HAVE THICKER CLOUDS THIS MORNING...WHICH IS BASICALLY RIGHT ALONG THE INTERSTATE 94 IN ND/HIGHWAY 10 CORRIDOR IN MN (AFFECTING KFAR AND KBJI THE MOST). HOWEVER...THESE AREAS SHOULD CONTINUE TO IMPROVE TOO. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT ALL TAF SITES TODAY AS A WEATHER DISTURBANCE MOVES ACROSS THE NORTHERN PLAINS. CERTAINTY NOT GREATER THAN 50 PERCENT TO VALIDATE THE USE OF TEMPO GROUPS...SO WILL COVER PRECIPITATION THREAT IN 12 UTC TAF ISSUANCE WITH CB QUALIFIER FOR THE AFTERNOON HOURS. LIGHT SOUTH- SOUTHEAST WIND WILL PERSIST. && .PREV DISCUSSION... /ISSUED 524 AM CDT THU JUN 18 2009/ UPDATE... DENSE FOG (1-3 SM) HAS BECOME MORE WIDESPREAD THAN PREVIOUSLY ANTICIPATED AS CLOUD COVER THINS ALLOWING FOR MAXIMUM NOCTURNAL COOLING. SOME SPOTS STILL REPORTING VISIBILITY TO 1/4 MILE... INCLUDING GFK AND TVF. UPDATED GRIDS TO ADD AREAS OF FOG ALONG AND EAST OF THE RED RIVER VALLEY THROUGH 14 UTC. FOG STILL EXPECTED TO DIMINISH AFTER SUNRISE. PREV DISCUSSION... /ISSUED 352 AM CDT THU JUN 18 2009/ DISCUSSION... PRIMARY FORECAST CHALLENGES INCLUDE RAIN/THUNDERSTORM CHANCES AND POSSIBLE HEAVY RAIN/SEVERE STORMS LATER THIS AFTERNOON. GFS/NAM IN GOOD AGREEMENT...BUT WILL LEAN TOWARDS NAM SOLUTION FOR FORECAST DETAILS GIVEN RECENT BETTER OVERALL PERFORMANCE. EARLY THIS MORNING...A WEAK LINE OF THUNDERSTORMS HAS DEVELOPED ALONG A LINE FROM CANDO TO DEVILS LAKE TO TOLNA IN ASSOCIATION WITH A WEAK UPPER LEVEL WAVE. THESE STORMS ARE CRAWLING TO THE EAST...BUT THE NUMBER OF LIGHTNING STRIKES HAS DECREASED MARKEDLY THE PAST HOUR. AM THINKING CONVECTION WILL CONTINUE TO LIMP EASTWARD THIS MORNING AND WEAKEN AS WAVE EXITS NORTH INTO CANADA GIVEN CURRENT WATER VAPOR LOOP TRENDS. ALSO EARLY THIS MORNING...AREAS WITH LITTLE CLOUD COVER ARE SEEING DENSE FOG WITH VISIBILITIES DOWN TO 1/4 OF A MILE AT GFK AND TVF. WITH SUNRISE AROUND 530 AM...STRONG JUNE SOLAR SHOULD QUICKLY BURN OFF FOG. AS SUCH...WILL NOT MENTION IN GRIDS BUT THERE COULD STILL BE AREAS OF PATCHY DENSE FOG THROUGH 8 AM...ESPECIALLY ACROSS THE NORTHERN RED RIVER VALLEY. GFS/NAM BRING NEXT SHORT WAVE FROM WYOMING ACROSS NORTHWEST SOUTH DAKOTA THIS MORNING AND INTO SOUTH-CENTRAL NORTH DAKOTA LATER THIS AFTERNOON. WITH NO DISCERNIBLE LOW-LEVEL JET OR NEAR SURFACE CONVERGENT BOUNDARIES...THIS FEATURE WILL BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY. 00 UTC NAM SHOWS 2000 TO 2500 J/KG OF 0-1 KM MOST UNSTABLE CAPE ACROSS EASTERN NORTH DAKOTA THIS AFTERNOON WITH LITTLE TO NO CAP. HOWEVER...0-6 KM BULK SHEAR IS ONLY A MEASLY 5-15 KTS WITH 300 HPA JET FARTHER SOUTH ACROSS CENTRAL PLAINS. WITH PWATS AROUND 1.25 INCHES AND SLOW STORM MOTION...AM THINKING PRIMARY THREAT WILL BE HEAVY RAIN. HOWEVER... ISOLATED STORMS MAY STILL PRODUCE LARGE HAIL. WILL MENTION HEAVY RAIN IN THE GRIDS ACROSS SOUTHEAST NORTH DAKOTA AND ADJACENT AREAS OF WEST-CENTRAL MINNESOTA...BUT HOLD OFF ON SEVERE WORDING AS COVERAGE SHOULD BE LIMITED. IN GENERAL...EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS MOVE FROM WEST TO EAST COINCIDENT WITH UPPER LEVEL WAVE THIS AFTERNOON INTO THIS EVENING. CHANCE POPS CONTINUE THROUGH FRIDAY AS ONE MORE SHORT WAVE MOVES THROUGH THE REGION IN SOUTHWEST FLOW ALOFT. HOWEVER...EXPECT A RETURN TO DRY SUNNY WEATHER SATURDAY AND MUCH OF SUNDAY AS 500 HPA RIDGE AXIS MOVES OVERHEAD. 850 HPA TEMPERATURES FROM +16 TO +18 C SHOULD RESULT IN DAYTIME HIGHS AT THE SURFACE IN THE LOW TO MID 80S. NIGHTS WILL BE PLEASANT WITH TEMPERATURES IN THE UPPER 50S TO LOW 60S. THE THREAT FOR SHOWERS AND THUNDERSTORMS RETURNS SUNDAY NIGHT INTO EARLY NEXT WEEK AS FLOW ALOFT TURNS SOUTHWESTERLY ONCE AGAIN AND THE NEXT PARADE OF SHORT WAVES MOVES THROUGH THE REGION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 457 AM CDT THU JUN 18 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 457 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. ADDITIONAL HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING ALONG THE WILD RICE RIVER AT ABERCROMBIE...THE RED RIVER AT FARGO...AND THE SOUTH BRANCH BUFFALO RIVER AT SABIN. THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FRIDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ROGERS/DK
The Fargo/Grand Forks radar (KMVX), 203 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
12 thunderstorm wind, 3 hail, 3 funnel cloud, 2 tornado, 1 flash flood. Local standard time, as filed.
Significant tree damage was reported.
A funnel cloud was reported south of Warroad.
A gustnado was observed in the thunderstorm outflow well ahead of an approaching shelf cloud.
Several large four to six inch diameter tree branches were blown down.
The wind gust was measured at the MNDOT RWIS site near Tenney on highway 75.
The wind gust was measured by a storm chaser.
Two semi trucks were blown over on Interstate 94 between the Rothsay and Fergus Falls exits.
Several trees were blown over in town.
Peak winds were estimated at 80 mph.
A semi tractor and trailer were blown off Interstate 94 near the Dalton exit.
Several large four to six inch diameter tree branches were blown down around town.
A tornado touched down briefly near Dent, knocking down several large trees and riping the roof off the dugout at the baseball field. The tornado tracked for about a mile and peak winds were estimated at 90 mph. Downburst winds produced additional wind damage around the Big McDonald and Star Lake areas.
A persistent wall cloud with a weak funnel was noted.
A funnel cloud was viewed over Big Pine Lake moving east.
Several four to six inch diameter tree branches were blown down around town.
A large tree was blown down a mile north of Deer Creek.
Several six to eight inch diameter tree branches were blown down.
Several four to six inch diameter tree branches were blown down.
Several fields and farm access roads were flooded in McCauleyville and Nordick townships. The U.S. Highway 75 bridge over Whiskey Creek closed with water running level with the bridge deck. The highway was also closed at the railroad bridge underpass due to long term flooding issues.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyThe tornado archive for Minnesota, 2009Warnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166028, 166029, 166751, 166752, 166754, 166031, 166755, 166756, 178183, 166032, 166759, 166030, 166762, 166765, 166763, 166767, 166768, 166770, 166769, 166771, 166772.